Rivaroxaban or Warfarin?: What are the... - Anticoagulation UK

Anticoagulation UK

3,079 members1,146 posts

Rivaroxaban or Warfarin?

Heidi07
Heidi07

What are the pros and cons of Warfarin against Xarelto (rivaroxaban)?

I’ve been on Xarelto for 3 years and I’ve had skin issues constantly and dizziness which I think are side effects of it? Also, the issue of no antidote to reverse the affects of the drug is always a worry in the back of my head.. just want people’s thoughts on it?? I take this drug alongside Everol 100 HRT patches after a total hysterectomy. I’m seeing my GP about it tomorrow and want to be armed with as much info as possible.

18 Replies

I've only ever been on rivaroxaban and, to be honest, I don't know I'm on it! And I'd far rather have a blood test only once a year than every week or two, and not have to restrict my diet. However, I do know it doesn't suit everybody - but I think, if it didn't suit me, I'd ask to go on one of the other modern ones to see if that was better before going on Warfarin.

sam1zoe
sam1zoe in reply to mrsredboots

I have been on warfarin for a year now and eat what ever l want and my inr is always between 2 and 2.5. no problems

sam1zoe
sam1zoe in reply to sam1zoe

sorry forgot to say my inr is only checked every 3 months

I was on Warfarin for over ten years, but moved to Rivaroxaban immediately it became available for my medical condition. My INR was unstable and so I had to have blood tests every two to three weeks, which was extremely inconvenient job-wise.

Being on Warfarin means that you have to be careful of what you eat and drink. Also it interacts with far more drugs and vitamins than Rivaroxaban.

My consultant haematologist said that the risk because of there being no reversal agent, was minimal. A reversal agent was approved in the USA in May, so it is only a matter of time before the EU and UK approve it.

I have had operations whilst being on Warfarin and Rivaroxaban. With Warfarin there were blood tests before and afterwards, to get my INR down to 1.0 and then back up again. With Rivaroxaban, I just agreed with the surgeon and my GP how long I would stop the Rivaroxaban. The time it takes to get the drug out of your system and then back again up to the correct level is longer for Warfarin over the newer drugs, which makes the newer drugs less risky.

I would always recommend Rivaroxaban over Warfarin, if it is approved for your medical condition and you do not have any adverse reactions to it.

There are other replacement drugs for Warfarin, so maybe ask your GP if you could try a different drug if you are having problems with Rivaroxaban.

Daneball
Daneball in reply to steppers

Can I ask why you are on thinners? I am terrified of what will happen when the day comes that I have to go off for surgery. I hear horror stories that you have a higher chance of stroke if you just go off them.

steppers
steppers in reply to Daneball

I have had multiple DVT's.

Surgeons should only take patients off anticoagulants when absolutely necessary, not just for their own convenience. As one eminent doctor said about toenail surgery, if I take a patient off anticoagulants and they have a stroke, I have turned a minor inconvenience into possibly a major catastrophe. Although for some toenail surgery stopping anticoagulation is required.

Both my surgeries were managed carefully to ensure that I was off anticoagulation for the minimum time possible. For my medical condition the risk is low, but I always discuss the risk of bleeding with the surgeon and my GP before the decision regarding anticoagulation stoppage is taken.

Daneball
Daneball in reply to steppers

Good to know. I recall asking my Dr. about getting a small tattoo and he said to not go off for any reason. I ended up not getting the tattoo finished because neither the Dr. nor the tattoo artist knew what would happen if I got it while on thinners.

How long were you taken off both times and did they bridge it with warfarin? I have 2 shoulder tears as well as abdominal tears that may require surgery in the future. Just wondering

steppers
steppers in reply to Daneball

The first time, I was on Warfarin and had surgery that would cause major bleeding, so coming off Warfarin was forced. I stopped taking Warfarin three days before the operation and had to have a blood test to check my INR on the morning of the operation to ensure that it was at 1.0 or very close. After the operation I had daily heparin injections until my INR was back over 2.0.

The second time, I was on Rivaroxaban and it was surgery with only a minor risk of bleeding. I was happy to not come off Rivaroxaban, but the surgeon and my GP out voted me and jointly decided that I should just not take the tablet the morning of the operation and start again as normal the next day. The correct decision.

My GP is aware that I am a volunteer with ACE (anticoagulationuk.org/downl..., I am the second Essex contact), so takes my views into consideration before the decision is made.

Daneball
Daneball in reply to steppers

good to know!

I too moved from Rivaroxaban to Warfarin due to exactly the same symptoms. Unfortunately they did not improve on Warfarin and the regular blood testing was a hassle. I now take Dabigatran. There are also Apixaban which you could try but this works in the same way as Rivaroxaban, so may not be great either; and Dabigatran which works slightly differently but is a bit harsh on the stomach so you need to take it with food. My primary advice to you would be to ask for a full set of blood tests to ensure that your medication hasn’t caused any deficiencies that are in turn causing your symptoms. It was found I was short of Folic Acid and Vitamin D and a prescription for a course of these helped with the symptoms (I was also getting cramp and pins and needles). Hope this helps

Thank you for your replies! I saw my GP last night and I’m off to get a whole load of blood tests done today at the hospital to check liver function and a whole host of other things then we’ll go from there. I’ve had my HRT upped and an additional cream but the itching drives me crazy, I’m scratching so much that I make myself raw and my skin feels hypersensitive

Daneball
Daneball in reply to Heidi07

I forgot to mention my Dr. does check my liver function annually bc the drugs may cause issues.

Warfarin is the drug which is fully approved for APS patients. Rivaroxaban has only been approved for certain APS patients, not all.

Heidi07
Heidi07 in reply to Jumper99

What is an APS patient please?

Jumper99
Jumper99 in reply to Heidi07

APS is Antiphospholipid Syndrome. Sorry, I had not realised that I had moved into a general anticoagulation thread and wasn’t still on the Antiphospholipid Syndrome page. Please ignore my earlier post as it’s not relevant to you.

I'll tell you what I have been told by hematologists and pharmacists. Xarelto and Eliquis have no food interaction, you can eat what ever you want. (with the exception of things that THIN your blood further like Vitamin E and hemp, omega oils, alcohol etc) It keeps your INR very consistent, whether you eat, don't eat, lose weight, gain weight etc. It is not reversible, there is no antidote that I have heard, so it has to run its course out of your system. Same for Eliquis. They don't require blood testing because your INR will be consistent. I've been told they are the preferred drug for heart issues, post hip and knee surgery and for DVT or PE people. Never go off of it without a physician supervision.

Warfarin is affected by what you eat (Vitamin K) because that is the antidote if you have a bleed and they need to stop it immediately.

both can affect your tendons, cause tendon weakness.

My Dr. also told me that a rash is a listed possible side effect of Xarelto, as well as hiccupping, which I have.

I’m on warfarin and not had any problems at all.

Heidi, you might want to read my post here healthunlocked.com/acuk/pos...

Can I ask what sort of skin issues you had please? Sticky blood syndrome has been mentioned by one of my consultants but he hasn't arranged a test for this as yet, and as far as I know I've never had one.

You may also like...